Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 81, NWS Binghamton, NY

May 24, 2000Luzerne County, Pennsylvania

NWS Binghamton, NY issued this severe thunderstorm warning at May 24, 2000, 2:14 PM EDT for Luzerne County, Pennsylvania. It was in force for 61 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 24, 2000, 2:14 PM EDT (18:14 UTC)
Expired
May 24, 2000, 3:15 PM EDT
In force
61 min
Issued by
NWS Binghamton, NY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Luzerne County, PA

The radar

The Binghamton radar (KBGM), 117 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 24, 2:45 PM EDTHail 0.75Stillwater, PA
May 24, 3:15 PM EDTHail 1.75Dorrance, PA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 1:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 6.2 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2000-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 89 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2000-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
89 J/kg
Mixed-layer CIN
-178 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

865 
WUUS51 KBGM 241816
SVRBGM
PAC079-241915-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
214 PM EDT WED MAY 24 2000

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LUZERNE COUNTY IN NORTHEAST PENNSYLVANIA.

* UNTIL 315 PM EDT.

* AT 210 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM...NEAR BLOOMSBURG...OR ABOUT 8 MILES SOUTHWEST
  OF CAMBRA...MOVING EAST AT 40 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CAMBRA AND NEW COLUMBUS AROUND 220 PM EDT.
  EAST BERWICK AND HUNTINGTON MILLS AROUND 225 PM EDT.
  BEACH HAVEN AND KOONSVILLE AROUND 230 PM EDT.
  GLEN LYON AND LEE AROUND 235 PM EDT.
  ALDEN AND NANTICOKE AROUND 240 PM EDT.
  ALBERT AND DORRANCE AROUND 245 PM EDT.
  ASHLEY AND FREELAND AROUND 250 PM EDT.
  LAUREL RUN AROUND 255 PM EDT.
  STODDARTSVILLE AROUND 310 PM EDT.

TORRENTIAL DOWNPOURS AND STRONG WINDS WILL OCCUR WITH THIS STORM.
TAKE SHELTER UNTIL THE STORM PASSES.

WATCH OUT FOR PONDING OF WATER ON ROADWAYS AND FLOODING OF POOR
DRAINAGE AREAS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. STAY INDOORS AWAY
FROM WINDOWS.

LAT...LON 4125 7651 4107 7653 4095 7541 4122 7538

MORFORD/BRADY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 9:35 AM EDT, 4 hours 39 minutes earlier.

Area forecast discussion, May 24, 9:35 AM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
935 AM EDT WED MAY 24 2000

VSBL SAT PIX SHOW MUCH OF RGN IN A RELATIVE DRY SLOT ATTM...OTHER THAN
DEPARTING CONVECTION FAR NERN ZNS.  CURRENT FCST LOOKS RIGHT ON TARGET
AS WE SHUD SEE A FAIR AMT OF SUN BEFORE ANY AFTN CONVECTION TRIES TO
REFIRE.

MAIN QUESTIONS FOR THE AFTN ARE WHAT WILL BE THE MAIN TRIGGERS AND HOW
MUCH DO LOW LVLS DRY OUT.  AS FAR AS THE FORMER IS CONCERNED...BATCH OF
SHWRS COMING INTO LK ERIE REPRESENTS INITIAL SFC TROF.  THIS FEATURE
CUD PROVIDE THE FIRST SOURCE OF LIFT DURG THE AFTN...WITH SECOND
STRONGER WV LKLY HOLDING OFF TIL THIS EVE.  AS FAR AS MOIST
GOES...STILL FEEL MODELS MAY BE OVER-DRYING THINGS AT LEAST A LTL WITH
SUCH AN ABUNDANCE OF GRND LVL MOIST.  BOTTOM LN IS THAT POPS WILL BE
MAINTAINED AND WILL ADD PSBLTY OF STRONG WIND AND HAIL WITH ANY TSRA.
SPEED SHEARING AND UL DIV STILL LOOK FAVORABLE FOR POT SVR.

FLOOD WATCH ALSO REMAINS IN EFFECT WITH SATURATED SOILS AND VERY RECENT
HEAVY RAINS.

MAX/S LOOK FINE.

WRK ZNS OUT.  FINALS COMING SHORTLY.

.BGM...FLASH FLOOD WATCH FOR MUCH OF CNY AND PA ZNS 38/39.

JUREWICZ

In the hours before

Special weather statement, May 24, 11:30 AM EDT, 2 hours 44 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-242100-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
1130 AM EDT WED MAY 24 2000

...SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING IN CENTRAL
NEW YORK AND NORTHEAST PENNSYLVANIA...

UPPER LEVEL DISTURBANCES WILL COMBINE WITH A COLD FRONT TO BRING
SCATTERED THUNDERSTORMS TO THE AREA THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL LIKELY DEVELOP IN THE CENTRAL SOUTHERN TIER AND
FINGER LAKES REGIONS OF NEW YORK AFTER 1 PM...THEN SPREAD ACROSS THE
REMAINDER OF CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA DURING THE
MID AND LATE AFTERNOON HOURS.  ADDITIONAL STORMS MAY DEVELOP THIS
EVENING.

DAMAGING WINDS ARE POSSIBLE IN THE THUNDERSTORMS...IN ADDITION TO
FREQUENT LIGHTNING AND TORRENTIAL DOWNPOURS.  LOCALIZED FLOODING MAY
ALSO CAUSE PROBLEMS LATER TODAY AND TONIGHT.

IF YOU HAVE OUTDOOR PLANS THIS AFTERNOON OR EVENING...KEEP AN EYE TO
THE SKY AND BE PREPARED TO SEEK QUICK SHELTER SHOULD STORMS
APPROACH.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST UPDATES ON THIS SITUATION.  INFORMATION CAN ALSO BE OBTAINED
FROM THE BINGHAMTON NATIONAL WEATHER SERVICE WEB SITE AT
WWW.NWS.NOAA.GOV/ER/BGM.

JUREWICZ
Special weather statement, May 24, 1:06 PM EDT, 1 hour 8 minutes before
NYZ009-037-036-018-017-016-015-022-023-025-044-045-046-057-056-055-
024-PAZ038-039-040-NYZ062-PAZ048-044-043-047-242300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
106 PM EDT WED MAY 24 2000

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 700 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
EFFECTIVE UNTIL 700 PM EDT FOR THE FOLLOWING COUNTIES:

ONEIDA NY...
MADISON NY...
ONONDAGA NY...
CAYUGA NY...
SENECA NY...
YATES NY...
STEUBEN NY...
SCHUYLER NY...
TOMPKINS NY...
CORTLAND NY...
CHENANGO NY...
OTSEGO NY...
DELAWARE NY...
BROOME NY...
TIOGA NY...
CHEMUNG NY...
BRADFORD PA...
SUSQUEHANNA PA...
WAYNE PA...
SULLIVAN NY...
PIKE PA...
LACKAWANNA PA...
WYOMING PA...
LUZERNE PA...

SEVERE THUNDERSTORMS PRODUCE LARGE DAMAGING HAIL 3/4 OF AN INCH IN
DIAMETER OR LARGER...DAMAGING  THUNDERSTORM WINDS OF 58 MPH OR
GREATER AND DANGEROUS CLOUD TO GROUND LIGHTNING.

REMEMBER...A SEVERE THUNDERSTORM WATCH  MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS  SHOULD WATCH FOR THREATENING WEATHER
CONDITIONS AND LISTEN FOR FURTHER STATEMENTS AND POSSIBLE WARNINGS.

TUNE  TO NOAA WEATHER RADIO OR THE LOCAL MEDIA FOR FURTHER STATEMENTS
OR POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE  IN
BINGHAMTON.

ONCE AGAIN A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 700 PM EDT.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 2:23 PM EDTSevere Thunderstorm WarningBGMBradford67 min
May 24, 3:14 PM EDTSevere Thunderstorm WarningBGMLuzerne31 min
May 24, 3:22 PM EDTSevere Thunderstorm WarningBGMLackawanna, Wyoming53 min
May 24, 3:29 PM EDTSevere Thunderstorm WarningBGMSusquehanna, Wayne46 min
May 24, 3:41 PM EDTSevere Thunderstorm WarningBGMPike64 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.